I hate sitting in cars. I prefer using the tube or the train so I can stand/move about. This discomfort is caused by a condition called akathisia. I think it started in May 2002 after my gp gave me antidepressants for a problem I was having with my eyes.
This is an extract from a letter I wrote to a young hospital doctor in December 2002 :
“I am particularly stressed in social situations, taking my sons to school has become an ordeal. I can’t relax in my yoga class, can’t get rid of the tension. Sitting in my writing group I try to hide my lower face and feel incredibly fidgety. On top of the eye spasms I am finding the jaw/mouth spasms too much.”
Later that month I was given a drug called Sulpiride, known to cause/worsen movement disorders.
I had to go up to town the other day by cab to get my computer fixed. The technician said my computer was 10 years old and they don’t do new parts after 7 years. That’s my problem I joked - no new parts.
On the way back I was pretty tired. I had forgotten to take some crochet - it helps sitting to have something to do with my hands . I was moving so much it was exhausting. And I had had some winter bug which always makes my movements worse. My muscles have been feeling really tight. As he helped me to the door with my new computer, the cab driver asked me if I needed medication… No, just my dinner I said.
ANTIDEPRESSANTS AND SUICIDE JUNE 2003 DAVID HEALY
In the studies that have been conducted, both published and unpublished, the problems associated with SSRIs have been coded for under a number of possible headings, as mentioned above, including agitation, nervousness, anxiety, tremor, restlessness and hyperkinesis.
Restless Legs Syndrome ed. K. R.Chaudhuri, D. Rye & L.Ferini-Strambi OUP 2009
Chapter 5 Differential diagnosis of restless leg syndrome K.R.Chaudhuri, D.Rye, and S Muzerengi
Akathisia is a drug-induced adverse effect and therefore it is treated by gradually decreasing the dose of the offending agent and thus restoring dopaminergic function. … Furthermore akathisia can be precipitated by dopaminergic drugs such as levodopa in dopamine deficiency disorders such as Parkinson’s disease.
The Many Faces of Akathisia T. Van Putten Comprehensive Psychiatry Vol.16 Issue 1, Jan.-Feb.1975 p.43-47
Akathisia, a common side effect of neuroleptic therapy, is an emotional state and “refers not to any type or pattern of movement, but rather to a subjective need or desire to move.” Akathisia, in contrast to the other drug-induced extrapyramidal reactions, is subjective, and for this reason it may be difficult to diagnose.
Raskin found that patients often are unable to distinguish between anxiety and restlessness, and he warns that “indications of anxiety-like symptoms” such as “uneasiness,” “hyperactivity,” “pacing,” “vague complaints about medication,” and “insomnia” may be subtle reflections of akathisia.
Akathisia is often associated with other extrapyramidal side effects. Thus 59% of patients with akathisia concomitantly experienced akinesia, parkinsonian tremor, or dystonia. This association is helpful diagnostically because akathisia can be difficult to distinguish from psychodynamically determined anxiety
Since many of life’s activities require sitting, a sustained akathisia is a severe hardship. The subtler akathisias often go unrecognized by the physician - but not by the patient ! Even a mild akathisia can preclude sitting through the dinner hour, a movie, a therapy session. or a sedentary job.
A Rating Scale for Drug-Induced Akathisia THOMAS R. E. BARNES
Mild akathisia: Awareness of restlessness in the legs and/or inner restlessness worse when required to stand still. Fidgety movements present…
Severe akathisia: Pt. reports a strong compulsion to pace up and down most of the time. Unable to sit or lie down for more than a few minutes. Constant restlessness which is associated with intense distress and insomnia.